iron tablets and teeth!

Discussion in 'ARCHIVE FORUM: Support discussions' started by dmc, Apr 24, 2006.

  1. dmc

    dmc Registered User

    Mar 13, 2006
    1,157
    Hello everyone

    I was wondering if anybody out there has come across the problem of iron tablets turning teeth black and if anything can be done to reverse it.
    my mum who is taking the tablets along with a good few others, weve noticed, that her teeth are very discoloured, she's always had lovely white teeth before this, they are all her own,
    when we mentioned it to the nurse tonight she said it could be the iron tablets doing it!
    she's also taking epilim which is quite thick but red in colour i thought it might have been this staining her teeth.
    ive never heard of this before, anybody got any ideas?

    best wishes:)
     
  2. Kathleen

    Kathleen Registered User

    Mar 12, 2005
    639
    West Sussex
    Hello Donna

    The only thing I can suggest is phoning your dentist about it, they have a huge amount of knowledge about medication and should be able to answer your question.

    Kathleen
     
  3. dmc

    dmc Registered User

    Mar 13, 2006
    1,157
    Hi kathleen

    ive been wondering as she's in hospital at the moment, if she could see a dentist there, im going in this evening so i'll enquire then
    thanks for responding:)

    best wishes
     
  4. bernie

    bernie Registered User

    Jul 28, 2005
    52
    south london
    does she suck them rather than swallow them?

    just a thought.
     
  5. dmc

    dmc Registered User

    Mar 13, 2006
    1,157
    HI bernie

    i presume your talking about the tablets not her teeth:D
    she is having trouble taking her tablets and i know she has sometimes chewed them, but as she's in hospital at the moment, im not sure how she's taking them
    im hoping to speak to someone soon, they were very busy tonight, so i didnt get a chance.
    thanks for the thought anyway!
     
  6. Finnian

    Finnian Registered User

    Sep 26, 2005
    60
    U.K.
    teeth

    Iron tablets are known to turn the mouth / teeth black. It happens if the tablets are chewed or held in the mouth once the sugar coating is broken. It may help to give the tablets with a spoonful of jam or yoghurt.

    If mum is having trouble swallowing tablets in general ask about a syrup instead. There are several iron syrups on the market, most of them taste funny as the natural taste is difficult to disguise. However they don't stain anywhere near as much.

    To get the current staining shifted try a smokers toothpaste. Its probably the quickest, gentle method but will take several weeks.

    Hope this helps

    Finnian
     
  7. dmc

    dmc Registered User

    Mar 13, 2006
    1,157
    Thanks finnian
    i know she has some syryp medication, i'll have to find out what, i'll give the smokers toothpaste a try though it does look really bad at the moment, as if she hasnt got enough on her plate!!:(

    i'll let you know how i get on
    cheers x
     
  8. Margarita

    Margarita Registered User

    Feb 17, 2006
    10,824
    london
    did you see dentist ?

     
  9. dmc

    dmc Registered User

    Mar 13, 2006
    1,157
    hi margarita

    havent managed to see about dentist yet but mums home on monday from hospital so im going to make appt with local dentist as he's just up the road from us, so not too far to take her:)
    thanks
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.